Disorders and Treatment
- Mental Illness
- Bipolar Disorder
- Mood Disorders
- Borderline Personality
- Mental Health Diagnosis
- Mental Health Treatments
- Alternative Meds
- Case Studies
In a five year study incorporating data from thousands of teenagers it was revealed that those who used speed (meth/amphetamine) or ecstasy (MDMA) at fifteen or sixteen years of age were much more likely to suffer elevated depressive symptoms the year after doing so.
“Our findings are consistent with other human and animal studies that suggest long-term negative influences of synthetic drug use,” said co-author Frederic N. Briere of the School Environment Research Group at the University of Montreal. “Our results reveal that recreational MDMA and meth/amphetamine use places typically developing secondary school students at greater risk of experiencing depressive symptoms.”
Researchers culled data from 3,880 students. They were asked a series of questions that included recreational drug use and home life. The range of questions enabled researchers to adjust their statistics to take into account other contributing factors to a depressive student. They could adjust for home and social life. “This study takes into account many more influencing factors than other research that has been undertaken regarding the association between drugs and depression in teenagers,” Briere explained. “However, it does have its limitations, in particular the fact that we cannot entirely rule out the effects of drug combinations and that we do not know the exact contents of MDMA and meth/amphetamine pills.”
More research is needed into drug combinations. Also they are interested in learning more about the differences between adults and adolescents. “Our study has important health implications for adolescent populations,” explained Jean-Sebastien Fallu, a professor at the University of Montreal and co-author.
Source: MedicalNewsToday, University of Montreal
The information provided on the PsyWeb.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of PsyWeb.com nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.